Minnesota, 2019

Damaging Wind in Minnesota, September 2, 2019

September 2, 2019 · NWS ABR · 1 event in 1 county or zone

A thunderstorm brought a 64 mph severe wind gust west of Charlesville during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm brought a 64 mph severe wind gust west of Charlesville during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 2, 5:59 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 2, 5:59 PM CST, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
659 PM CDT Mon Sep 2 2019

.UPDATE...
Issued at 659 PM CDT Mon Sep 2 2019

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 320 PM CDT Mon Sep 2 2019

We continue to watch the thunderstorms activity across central ND
this afternoon. Much of the day has been dominated by cooler than
anticipated conditions, with low to mid clouds in place. These
clouds are eroding from the southwest at around 15kts, with the
clearing line likely making it to PIR prior to 23Z. Dew points
remain in the low to upper 60s to near 70 degrees, but the warmer
air above the surface is leading to a mainly capped environment
which will initially inhibit surface based convection. 700mb
temperatures of 8 to 14C at 18Z will warm to 11 to 15C (warmest over
our southwestern counties) by 00Z. Forecast models continue to keep
our forecast area mainly dry, with the thunderstorms currently over
central ND sinking southeast and clipping our northeastern most
counties after 00Z, and exiting by 06Z. The elongated surface low
near the western stretching from south central Saskatchewan through
eastern WY/western SD will shift to southern Manitoba through our
eastern counties by 06Z Tuesday, before deepening over northern MN
by 12Z Tuesday. High pressure over MT will slowly shift into the
western Dakotas by the end of the day, with gusty northwesterly
winds anticipated between these systems. The surface high should be
overhead by 06Z Wednesday, and with light winds, temperatures should
be able to drop into the in the upper 40s to mid 50s.

.LONG TERM...(Wednesday through Monday)
Issued at 320 PM CDT Mon Sep 2 2019

The upper level pattern will feature northwest flow through much of
the extended period, with weak shortwave energy moving through on
Thursday, and stronger energy moving through Saturday and again
Monday. Surface high pressure will be over the area Wednesday
morning, then gets pushed east by an approaching frontal boundary.
Wednesday could be a breezy to windy day with a decent pressure
gradient developing. There may be a few showers or weak
thunderstorms associated with the front moving through late
Wednesday night. Dry conditions return for Thursday and Friday, then
will see precipitation chances return for the weekend into early
next week. Best chances look to be during the day Saturday, then
Sunday night into the day Monday as two separate low pressure system
and associated frontal boundaries slide across the area. Severe
weather does not look to be a concern during the long term period.

The first half of the period will see temperatures near or slightly
above normal, with highs in the 70s to mid 80s. Cooler temperatures
will then be the rule with more cloud cover and precipitation
chances, with highs in the 60s Saturday, Sunday and Monday.
Overnight lows will generally be in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 659 PM CDT Mon Sep 2 2019

MVFR ceilings will be advecting east and out of the region tonight
leaving VFR conditions for all locations through Tuesday. Otherwise,
the winds will become northwest tonight and increase to 15 to 30
knots on Tuesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...KF
LONG TERM...Parkin
AVIATION...Mohr
Hazardous weather outlook, Sep 2, 2:50 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
350 PM CDT Mon Sep 2 2019

MNZ039-046-SDZ004>008-010-011-018>023-032100-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-Edmunds-
Day-Spink-Clark-Codington-Grant-Hamlin-Deuel-
350 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible across the area this
evening into the early overnight hours. Strong and potentially
damaging wind gusts over 70 mph along with hail up to 2 inches will
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

SDZ003-009-015>017-034>037-051-032100-
Corson-Walworth-Dewey-Potter-Faulk-Sully-Hughes-Hyde-Hand-Buffalo-
350 PM CDT Mon Sep 2 2019 /250 PM MDT Mon Sep 2 2019/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Strong to severe storms will be possible this evening. Winds of 60
mph and quarter size hail will be possible with some storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ033-045-048-032100-
Stanley-Jones-Lyman-
350 PM CDT Mon Sep 2 2019 /250 PM MDT Mon Sep 2 2019/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

A few thunderstorms will be possible this evening. Severe weather is
not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KF

In the hours before

Special weather statement, Sep 2, 5:33 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
633 PM CDT Mon Sep 2 2019

MNZ039-SDZ007-008-011-030030-
Traverse MN-Marshall SD-Day SD-Roberts SD-
633 PM CDT Mon Sep 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRAVERSE...NORTHERN
ROBERTS...NORTHEASTERN DAY AND MARSHALL COUNTIES UNTIL 730 PM CDT...

At 632 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lidgerwood to 8 miles east of Hecla. Movement
was southeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Sisseton, Britton, Veblen, Rosholt, New Effington, Roslyn, Dumont,
Eden, Kidder, Claire City, Lake City, Victor, Buffalo Lakes, Clear
Lake Rec Area, Piyas Lake, Mud Lake Landing, Traverse Country Park,
Lake Traverse, Fort Sisseton State Park and Dakota Connection &
Casino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.

LAT...LON 4571 9636 4549 9751 4589 9798 4591 9798
      4594 9786 4594 9682
TIME...MOT...LOC 2332Z 305DEG 45KT 4607 9713 4591 9798

Parkin
Local storm report, Sep 2, 6:16 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     4 NNW VICTOR            45.92N 96.85W
09/02/2019  M48 MPH          ROBERTS            SD   MESONET

            RWIS PEAK GUST THROUGH 7PM.

&&

RL
Local storm report, Sep 2, 6:25 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     2 E SISSETON            45.67N 97.00W
09/02/2019  M47 MPH          ROBERTS            SD   ASOS

            PEAK WIND GUST THUS FAR.

&&

RL

The radar

The Aberdeen radar (KABR), 168 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Traverse

When
September 2, 6:29 PM CST
Where
Traverse County, 4.37 mi WSW of Charlesville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.920, -96.360

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856191.